Alert archive / Michigan / Winter Weather Advisories in 2021

Winter Weather Advisory 1, NWS Gaylord, MI

January 5, 202115 counties in Michigan

NWS Gaylord, MI issued this winter weather advisory at Jan 5, 2021, 1:57 AM EST for 15 counties in Michigan. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2021, 1:57 AM EST (06:57 UTC)
Expired
Jan 5, 2021, 6:46 AM EST
In force
5 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Grand Traverse County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 6 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 7.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2021-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2021-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WWUS43 KAPX 050657
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
157 AM EST Tue Jan 5 2021

MIZ016>018-021>023-026>029-032>035-099-051200-
/O.NEW.KAPX.WW.Y.0001.210105T0700Z-210105T1200Z/
Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-
Grand Traverse-Kalkaska-Crawford-Oscoda-Wexford-Missaukee-
Roscommon-Ogemaw-Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Mancelona, Gaylord, Atlanta, Traverse City, Kalkaska, Grayling, 
Mio, Cadillac, Lake City, Houghton Lake, West Branch, 
and Charlevoix
157 AM EST Tue Jan 5 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...Freezing drizzle and mist transitioning to light snow
  this morning.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Plan on ice covered and slippery road conditions. The
  hazardous conditions will impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

http://www.weather.gov/gaylord
2 follow-up statements
880 
WWUS43 KAPX 050819
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
319 AM EST Tue Jan 5 2021

MIZ016>018-021>023-026>029-032>035-099-051200-
/O.CON.KAPX.WW.Y.0001.000000T0000Z-210105T1200Z/
Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-
Grand Traverse-Kalkaska-Crawford-Oscoda-Wexford-Missaukee-
Roscommon-Ogemaw-Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Mancelona, Gaylord, Atlanta, Traverse City, Kalkaska, Grayling, 
Mio, Cadillac, Lake City, Houghton Lake, West Branch, 
and Charlevoix
319 AM EST Tue Jan 5 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...Freezing drizzle and mist transitioning to light snow 
  this morning.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Plan on ice covered and slippery road conditions. 
  The hazardous conditions will impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

&&

$$

http://www.weather.gov/gaylord
743 
WWUS43 KAPX 051146
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
646 AM EST Tue Jan 5 2021

MIZ016>018-021>023-026>029-032>035-099-051300-
/O.CAN.KAPX.WW.Y.0001.000000T0000Z-210105T1200Z/
Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-
Grand Traverse-Kalkaska-Crawford-Oscoda-Wexford-Missaukee-
Roscommon-Ogemaw-Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Mancelona, Gaylord, Atlanta, Traverse City, Kalkaska, Grayling, 
Mio, Cadillac, Lake City, Houghton Lake, West Branch, 
and Charlevoix
646 AM EST Tue Jan 5 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Freezing drizzle continues to transition to light snow this
morning. Snow accumulations will remain under an inch. Motorists
are still urged to slow down and use caution when traveling this
morning as some roads remain ice-covered and slippery.

$$

http://www.weather.gov/gaylord

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter weather advisory went out at Jan 4, 11:50 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jan 4, 11:50 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1150 PM EST Mon Jan 4 2021

.UPDATE...
Issued at 918 PM EST Mon Jan 4 2021

Hole in the stratus continues to shrink, now found over Presque
Isle Co and extending across Lk Huron to the Chippewa Co
coastline. A extensive stratus deck covers the rest of the area.
We are seeing some lowered vsbys along the Lake MI coastline
(Ludington/Frankfort/Beaver Isl). This could be some light fog,
but it could also see some light DZ/FZDZ pushing onshore (temps
are right around freezing). 00Z GRB sounding was saturated up thru
870mb, well above the inversion height (920mb). The moisture
depth is not super-favorable for healthy amounts of DZ, but will
certainly maintain a mention of DZ/FZDZ.

Meanwhile, much colder cloud tops are advancing into the region.
This is immediately in advance of a sharp but slowing 500mb trof
axis. Also along for the ride is a skinny band of snow showers,
extending from MQT to MKE and points south. Expect sct snow
showers to push into far western portions of this forecast area
(both peninsulas) after midnight. Coverage may become higher late
in the overnight, as this band slowly moves toward the M-66
counties.

&&

.NEAR TERM...(Through Tuesday)
Issued at 313 PM EST Mon Jan 4 2021

...Bonus sunshine today, some light precip returns tonight...

High Impact Weather Potential: Some light freezing drizzle/light
icing is possible tonight.

Pattern Synopsis/Forecast: Short-wave ridge axis stretches through
the central and eastern lakes with short-wave troughing migrating
through central Canada and the Upper Midwest. Associated surface
low pressure is over northern Ontario into Hudson Bay with trough/weak
front swinging into western Wisconsin and a narrow axis of precip
just ahead of the front heading into central Wisconsin.

Bonus sunshine for much of the CWA as a pocket of drier low level
air has spread into northern Lower Michigan carving out a fairly
cloud free area across northern Lower Michigan, while the rest of
the region remains draped in stratus. Guidance RH forecasts from
yesterday had actually suggested that might happen, although we
pretty much gave up on it. Needless to say, cloud cover forecasts
have been rather challenging over the last few days, typical this
time of year.

Short-wave trough and attending surface boundary will press into
our area tonight before weakening and nearly stalling out across
our region on Tuesday. Weak-ish forcing and limited moisture
continue to point to an overall light QPF event tonight through
Tuesday with this feature. Per forecast soundings, somewhat
shallow moisture profiles mostly warmer/below than neg 10C level
continue to suggest some DZ/FZDZ potential (sfc temp dependent)
for a good part of the night, before slightly better/deeper
moisture arrives late overnight into Tuesday bringing higher
cloud ice and -SN probabilities.

As mentioned, only very light QPF anticipated through Tuesday.
A few locations might see some very light (a few hundredths)
icing overnight, followed by some very minor snow accumulations
Tuesday morning. At this juncture, I don't foresee the need for
any winter weather headline due to icing. But of course, evening
and overnight shifts will need to keep an eye on things.

&&

.SHORT TERM...(Tuesday night through Thursday)
Issued at 313 PM EST Mon Jan 4 2021

Tuesday night through Thursday

...Drizzle Continuation? Maybe?...

Impact Weather Potential...Light snow or patchy freezing drizzle is
possible for Tuesday night into Wednesday, but it seems to be a low
chance event.

Pattern Synopsis/Forecast...Tuesday night, precipitation may
continue along the NE Lower shore as the models show a sfc and 500
mb trough that is rotating through overnight, with enough moisture,
that the precipitation may be snow. However, by 12z/Wednesday, the
500 mb ridge axis looks to be building into the forecast area, with
a lot of dry air aloft. The CMC and the GFS show that the moisture
at the sfc and in the lower levels diminishes faster than on the
ECMWF. This may lead to more precipitation on the east side of the
state, if the ECMWF is right. Temperatures would be cold enough (at
850 mb) for it to be snow as well. Wednesday night, we may actually
get into this dry air that the models have been advertising the last
few days, but keep backtracking, with these little precipitation
events. As noted in the long term forecast discussion yesterday, the
500 mb cut off low forms and dives south of the Ohio Valley on
Thursday, allowing the 500 mb ridge to build over and stall for a
time over the Upper Great Lakes. This should dry us out, finally.

Issues and possible outcomes...The main concern is the light, but
pesky precipitation on the east side of the state. Some soundings
would indicate that freezing drizzle would be possible, while
others, light snow or flurries, or maybe a mix? That would not be
surprising. Although, wouldn't be surprised if nothing happens. The
pops will be low (slight chance probably), for anything measurable.
Confidence is low (Uncertainty is high).

.LONG TERM...(Thursday night through Monday)
Issued at 313 PM EST Mon Jan 4 2021

High Impact Weather Potential...Minimal

Extended (Thursday night through Monday)...Thursday night through
Saturday morning, the sfc and and 500 mb Ridge over trough continue to
produce dry weather over the Upper Great Lakes. Saturday, the models
disagree on the 500 mb trough that begins to push into the western
part of the Upper Great Lakes. The GFS is the most agressive with
the deepest trough, while the ECMWF and CMC are less developed with
the trough, and have less precipitation. Most of the precipitation
looks to remain outside the forecast area, so for now that looks
dry. Sunday, The difference continues with the GFS having light
precipitation in the region, while the ECMWF and CMC remain dry, and
this difference continues into Monday and remains Tuesday morning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1150 PM EST Mon Jan 4 2021

Mostly IFR, MVFR at times.

Stratus has overspread the area this evening, and do not think it
will erode much on Tuesday. Misty DZ/FZDZ is also falling in many
places, and that will more prevalent overnight and again on
Tuesday evening. IFR cigs will prevail most of the time, though we
could wobble up into MVFR territory at times.

Light winds, with a nw breeze developing Tuesday.

&&

.MARINE...
Issued at 313 PM EST Mon Jan 4 2021

Gustier SW winds out there will diminish later tonight with
lighter winds/waves then anticipated through at least midweek.
Going small craft advisories on Lake Michigan and Whitefish Bay
will remain intact through this evening.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...BA
SHORT TERM...JL
LONG TERM...JL
AVIATION...JZ
MARINE...BA
Hazardous weather outlook, Jan 4, 3:17 PM EST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
317 PM EST Mon Jan 4 2021

MIZ016>018-020>036-041-042-086>088-095>099-051100-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
317 PM EST Mon Jan 4 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Patchy freezing drizzle is possible tonight across portions of
eastern Upper and northern Lower Michigan and may result in
slippery road conditions in spots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A light wintry mix of precipitation Tuesday into Tuesday evening
could result in slippery road conditions across northern Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-051100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
317 PM EST Mon Jan 4 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

In the hours before

Special weather statement, Jan 4, 10:05 PM EST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1005 PM EST Mon Jan 4 2021

MIZ016-017-020>022-025>028-031>034-086-095-096-098-099-050700-
Emmet-Cheboygan-Leelanau-Antrim-Otsego-Benzie-Grand Traverse-
Kalkaska-Crawford-Manistee-Wexford-Missaukee-Roscommon-
Western Chippewa-Western Mackinac-Eastern Mackinac-
Beaver Island and surrounding islands-Charlevoix-
Including the cities of Petoskey, Cheboygan, Northport,
Mancelona, Gaylord, Frankfort, Traverse City, Kalkaska, Grayling,
Manistee, Cadillac, Lake City, Houghton Lake, Paradise,
Trout Lake, Rudyard, Engadine, Naubinway, Epoufette, St. Ignace,
Brevort, Les Cheneaux Islands, St. James, and Charlevoix
1005 PM EST Mon Jan 4 2021

...Patchy freezing drizzle in northern Michigan tonight...

Fog, drizzle, and freezing drizzle are moving into parts of
northern Michigan tonight. The best chance for freezing drizzle
and light icing will be in eastern upper Michigan, along with
northwest and north central lower Michigan. Light icing will be
most likely on elevated surfaces, including vehicles, but may also
occur on roads and sidewalks, especially overnight.

Travelers should be alert to icing on windshields and potentially
roads. Roads could quickly transition from wet to icy. Use
defrosters, slow down, and leave extra space between yourself
other vehicles. Allow extra time to reach your destination.

JZ

Nearby

Winter Weather Advisories in Michigan, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.